Article

Neuroleptic-induced akathisia: a review.

Psychiatry Service, New York VAMC, NY 10010.
Psychopharmacology (Impact Factor: 3.99). 02/1989; 97(1):1-11. DOI: 10.1007/BF00443404
Source: PubMed

ABSTRACT Neuroleptic-induced akathisia (NIA) is a relatively common side effect of neuroleptics, in which patients complain of a subjective sense of restlessness usually referable to the legs and have characteristic motor movements. This paper will review: 1) history of spontaneously occurring syndromes of pathologic restlessness and NIA, 2) the clinical significance of NIA, 3) issues concerning the diagnosis and quantification of NIA, 4) treatments of NIA and 5) possible future directions for research in this area. Special attention will be paid to newer treatments for this syndrome, specifically beta-blockers.

0 Followers
 · 
61 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: The pharmacokinetic and pharmacodynamic properties of raclopride, a new antipsychotic, were investigated in 16 healthy men. Single 4mg doses were administered as intravenous infusion, oral solution and 2 extended release (ER) formulations. Total plasma clearance was about 100 ml/min (6.0 L/h), of which renal clearance accounted for 0.2 ml/min, indicating extensive metabolism. The volume of distribution was 1.5 L/kg; mean absolute bioavailability was 65 to 67% following the oral solution and the ER formulations. A transient increase in plasma prolactin levels followed both the intravenous infusion and the oral solution. The ER formulations resulted in a lower increase, which appeared later. However, the area under the prolactin level curve was similar after administration of all dosage forms. The frequency and severity of the most commonly reported side effects (tiredness and restlessness) were higher after the intravenous infusion than after the ER capsules. These findings indicate that such capsules may be advantageous for clinical antipsychotic treatment with raclopride.
    Clinical Pharmacokinetics 02/1992; 22(2). DOI:10.2165/00003088-199222020-00006 · 5.49 Impact Factor
  • Source
  • [Show abstract] [Hide abstract]
    ABSTRACT: Antipsychotics are the mainstay of treatment for acute and chronic psychosis, but these drugs have many troublesome neurological adverse effects. Extrapyramidal syndromes (EPS) of akathisia, dystonia and parkinsonism occur in a majority of patients receiving short and long term antipsychotic therapy. Tardive dyskinesia occurs in 15 to 20% of patients, but may have a much higher prevalence in the elderly. Patient and drug factors strongly influence the risk of the motor and mental aspects of movement disorders. Dopamine, acetylcholine and serotonin (5-hydroxytryptamine; 5-HT) receptor antagonism play important roles in the pathophysiology of EPS. Each EPS has its own unique characteristics that must be considered in a differential diagnosis. Assessment approaches include a careful clinical assessment, systematic use of rating scales, and possibly the use of specialised equipment. Recognition and management of EPS with anti-EPS medicines or antipsychotic dose adjustments early in treatment will substantially reduce treatment-related adverse effects and improve therapeutic efficacy.
    CNS Drugs 06/1996; 5(1). DOI:10.2165/00023210-199600051-00003 · 4.38 Impact Factor